Montana, 2020

Damaging Winds in Montana, August 20, 2020

August 20, 2020 · NWS GGW · 14 events in 4 counties and zones

A mildly unstable atmosphere combined with an approaching low pressure trough from the west to set off strong thunderstorms, some of which eventually spread severe wind gusts across portions of northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A mildly unstable atmosphere combined with an approaching low pressure trough from the west to set off strong thunderstorms, some of which eventually spread severe wind gusts across portions of northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 20, 6:29 PM MST, 12 minutes earlier.

Area forecast discussion, Aug 20, 6:29 PM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
729 PM MDT Thu Aug 20 2020

.DISCUSSION...
Evening update...
Main change was to tweak the POPs to time the storms just now (as
of 7:15 pm) crossing the border into Phillips and Petroleum
Counties.

Will need to monitor for fire starts from lightning strikes from
this line as well as the gusty winds associated with it.

Tomorrow will still be hot, but not as hot as the last few days.

97

Previous discussion...
Afternoon Update: Storms have fired quite a bit earlier than was
expected this morning, with lightning producing cells already in
Phillips and Valley Counties. Few of the high resolution models
have accurately depicted this trend, though some of the short term
ensembles have had the closest forecast thus far. The atmospheric
modification due to these early storms certainly could have an
effect on coverage and intensity later on this evening and
tonight, but exactly how that will happen is of yet unknown. In
the longer term, most of the forecast remains the same, though
further drying out of the surface is expected tomorrow as was
thought to end up being the case. Thus, fire weather for most of
tomorrow, as opposed to just through the morning, may need to be
monitored.

Cliff

PREVIOUS DISCUSSION:
Another hot and dry weather day is expected for NE Montana,
though afternoon highs will be a couple of degrees shy of the
previous few days. Thus, will not be issuing a Heat Advisory for
today. That said, those who are sensitive to the heat should
continue to follow heat safety measures such as staying hydrated
and minimizing outdoor activities during the hours of peak
heating.

Thunderstorms will push into the area this evening with a
lightning risk and gusty winds. SPC has maintained a Marginal Risk
for severe thunderstorms, again further underscoring the wind
threat.

A new upper ridge pattern looks to unfold for Friday and Saturday,
leading to warm and dry conditions once again across the CWA. High
temperatures by Saturday may yet again soar into the upper 90s to
near 100 degrees.

Consensus blends were generally used to populate the forecast
beyond the upcoming weekend given increasing spread in ensemble
member guidance.

&&

.AVIATION...

Expected Flight Category: VFR

Synopsis: Showers and some thunderstorms will push through the
region tonight through Friday morning as a weak front moves
through. Once the storms exit the region Friday, dry and hot
conditions return. Ceilings, even under storms tonight, should
remain in VFR territory with how dry conditions have been.

Winds: Winds will typically be variable and under 10 kts through
Friday morning, then pick up to around 10-20 kts out of the west
to northwest by midday on Friday. However, underneath showers and
storms tonight through Friday morning, expect winds to be variable
but could be strong.

Cliff

&&

.FIRE WEATHER...

Hot and dry conditions continue trough this evening. These dry
conditions are going to precede increasing coverage of showers and
thunderstorms tonight and through Friday morning. There is a good
chance that the region could see isolated to scattered dry
lightning with conditions as they are right now.

This has led to the decision to consider the overnight hours as
critical for fire weather concerns due to the potential for dry
lightning, and the fact that the main risk factor from these
thunderstorms in general will be strong gusty winds that could
reach 50 mph. For fire weather, the combination of these two
factors is the impetus for the critical conditions.

On Friday, conditions on their own right will be elevated with
fairly low RH values and winds of 10-20 mph sustained out of the
west for much of the day, but when combined with the potential for
dry lightning starts overnight, there is added concern for the
ease of fire spread on Friday, thus conditions should be closely
monitored for potential expansion of critical conditions trough a
longer portion of the day Friday.

Cliff

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 AM MDT Friday for MTZ120-122-134>137.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Aug 20, 6:10 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Glasgow MT
710 PM MDT Thu Aug 20 2020

MTZ016-021-022-059-060-210215-
Petroleum MT-Garfield MT-Southwest Phillips MT-
Central and Southeast Phillips MT-Northern Phillips MT-
710 PM MDT Thu Aug 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR PHILLIPS...SOUTHWESTERN GARFIELD
AND PETROLEUM COUNTIES UNTIL 815 PM MDT...

At 709 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Harlem to 7 miles
southwest of Winnett. Movement was east at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Malta, Winnett, Zortman, Dodson, Fourchette, U L Bend Rec Area,
Crooked Creek Rec Area, Flatwillow, Devils Creek Rec Area, Mosby,
Phillips, Petrolia Lake, Wagner, Fred Robinson Bridge, Tiegen,
Landusky, Content, Sun Prairie, Bowdoin and Cat Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television NWS Glasgowstations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4792 10889 4792 10863 4799 10861 4798 10843
      4845 10841 4843 10836 4874 10832 4874 10758
      4685 10748 4685 10789 4677 10784 4675 10863
      4710 10861 4710 10874 4727 10872 4732 10831
      4758 10831 4764 10877 4773 10889
TIME...MOT...LOC 0109Z 248DEG 37KT 4864 10860 4695 10848

GAH
Local storm report, Aug 20, 6:41 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
741 PM MDT THU AUG 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND GST     1 ESE ZORTMAN           47.91N 108.50W
08/20/2020  M55 MPH          PHILLIPS           MT   OTHER FEDERAL

            ZORTMAN BLM RAWS.

&&

TEDJ

The radar

The Glasgow radar (KGGW), 149 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
August 20, 6:41 PM MST
Where
Phillips County, 0.47 mi E of Manning Corral Raws
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
47.700, -108.470

At the Manning Corral Dogtown RAWS site (MCDM8), a 60 mph gust was recorded.

Thunderstorm Wind, Phillips

When
August 20, 6:45 PM MST to 6:59 PM MST
Where
Phillips County, 1.15 mi SE of Malta South Dot
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
47.960, -108.300

At the Malta South US-191 DOT site (MTMAL), Multiple wind gusts of 66 mph were recorded from 18:45 MST to 18:59 MST.

Thunderstorm Wind, Phillips

When
August 20, 7:32 PM MST
Where
Phillips County, 1.55 mi ESE of Zortman
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
47.910, -108.500

At the Zortman BLM RAWS site (ALDM8), a 64 mph wind gust was recorded sometime between 18:32 MST and 19:32 MST.

Thunderstorm Wind, Phillips

When
August 20, 7:35 PM MST
Where
Phillips County, 1.54 mi WNW of Malta Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
48.360, -107.910

At the Malta airport AWOS site (KM75), a 64 mph wind gust was recorded.

Thunderstorm Wind, Garfield

When
August 20, 7:53 PM MST
Where
Garfield County, Jordan Airport (Kjdn)
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
47.330, -106.950

At the Jordan airport ASOS site (KJDN), a 68 mph wind gust was recorded.

Thunderstorm Wind, Valley

When
August 20, 8:03 PM MST
Where
Valley County, 10.66 mi WNW of Hinsdale
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
48.450, -107.300

At the Saco US-2 DOT site (MTSCO), a 62 mph wind gust was recorded.

Thunderstorm Wind, Garfield

When
August 20, 8:08 PM MST
Where
Garfield County, 0.69 mi S of South Sawmill Raws
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
47.560, -107.530

At the South Sawmill Creek RAWS site (SSMM8), a 59 mph wind gust was recorded.

Thunderstorm Wind, Valley

When
August 20, 8:22 PM MST
Where
Valley County, 1.38 mi W of Glasgow Intl Airport (Kggw)
Measured
56 kt (64 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
48.220, -106.650

A CoCoRaHS observer 2 NNW Glasgow estimated a 65 mph wind gust.

Thunderstorm Wind, Valley

When
August 20, 8:23 PM MST
Where
Valley County, Glasgow Intl Airport (Kggw)
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
48.220, -106.620

At the Glasgow airport ASOS site (KGGW), a 67 mph wind gust was recorded.

Thunderstorm Wind, Valley

When
August 20, 8:23 PM MST
Where
Valley County, 1.38 mi W of Glasgow Intl Airport (Kggw)
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
48.220, -106.650

Public measured a 62 mph wind gust.

Thunderstorm Wind, Valley

When
August 20, 8:25 PM MST
Where
Valley County, 0.69 mi S of Glasgow Intl Airport (Kggw)
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
48.210, -106.620

At the Glasgow airport ASOS site (KGGW), a 58 mph wind gust was recorded.

Thunderstorm Wind, Valley

When
August 20, 8:44 PM MST
Where
Valley County, King Coulee Raws
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
47.800, -107.020

At the King Coulee RAWS site (KIGM8), a 64 mph wind gust was recorded.

Thunderstorm Wind, Valley

When
August 20, 9:00 PM MST
Where
Valley County, 0.69 mi S of Saint Marie
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
48.410, -106.520

At the Saint Marie MARCO site (07MT), a 62 mph wind gust was recorded.

Thunderstorm Wind, McCone

When
August 20, 9:40 PM MST
Where
McCone County, 0.47 mi E of Circle McCone Co Arp
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.420, -105.560

At the Circle Town County airport mesonet site (K4U6), a 58 mph wind gust was recorded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912854, 912845, 912849, 912848, 912837, 912851, 912855, 912865, 912847, 912867, 912857, 912850, 912853, 912856.